Blood sugar issues because of anti-psychotics, what to do now?
March 12, 2013 7:18 AM   Subscribe

What should I do in the immediate short term before my appointment to talk about blood sugar issues with my psychiatrist?

Hi all,

I have been experiencing symptoms of blood sugar trouble(peeing a lot, thirst(although more peeing than drinking) ravenous hunger. I have eating issues so I'm pretty in tune with how I feel when I eat/don't eat, and this feels entirely different.

If I eat a small breakfast (200 or so calories, whole grains and protein) at 8:30, by 11:30 I am so hungry I have severe nausea and feel like I'm going to pass out. If I don't eat breakfast, the same thing happens at around 1. I normally never ever have hunger cues during the early afternoon. Previous to this, I was eating "okay", even eating lunch which is a miracle.

I am hungry in a "OMG EAT. NOW." way that is not e.d. driven, nor does it feel like normal hunger. Even if I do feel hungry, I am able to ignore it usually, and feel compelled to do so, and do. I cannot ignore or deny this hunger, and I am eating a lot. It is not a proper binge, no automatically, no trigger, no e.d. related responses. It is disturbing, on several levels, normal and pathological, but I digress.

I have an appointment with my psychiatrist on Wednesday(tomorrow). I am currently on 0.25mg Risperdal(1 pill), which has been upped in the last week or so from 0.18mg(3/4's of a pill) due to an episode. These numbers seem really small, but I am very sensitive to AAP's and have been on subclinical doses of several and had to discontinue due to severe EPS symptoms.

Speaking of, at the recent increase, I noticed EPS symptoms in my right arm, on top of the normal tongue ones I have and ignore due to the fact I need to be on these darn pills to not think razorblades are raining down from my ceiling and that my boyfriend is a fish.

So, my question. What should I do in the immediate short term(as in the next 48 hours)? Should I not eat any carbs for the interim? Is there a sign of "go to the hospital now, you silly ninny"?

Thanks for any suggestions.
posted by lettuchi to Health & Fitness (7 answers total)
 
Go to your GP and get a simple blood test. That will answer all of your physical questions.

If the results show abnormalities, your GP can help you with those.
If the results show nothing out of line with normal, your psychiatrist can help you with how you've been feeling.

I occasionally have the omg my pee smells sugary, finally my diet of ice cream and cake frosting has given me the diabeetus alarm--but every blood test I've ever had has been completely normal. Go see your doctors, and try not to worry about it too much in the meantime.
posted by phunniemee at 7:35 AM on March 12, 2013


Definitely get to the doctor ASAP. But in the meantime make sure you are eating lots of protein with every meal and don't overdose on the carbs or sugar. I am not diabetic, but I've always had issues with blood sugar and will always feel hungry and dizzy if I don't get enough protein with my breakfast.
posted by photoexplorer at 8:09 AM on March 12, 2013


Blood sugar issues are a common side effect of Risperdal. Get bloodwork from your primary doc ASAP, and bring the info to your psychiatrist. The psychiatrist ought to be ordering bloodwork anyway, but you can bring it to him/her.
posted by so_gracefully at 8:19 AM on March 12, 2013


I disagree that normal bloodwork is a sign nothing is wrong. Fasting glucose and even an A1C can be misleading. Blood sugar issues are very common with risperdal, as noted, and manifest in exactly the manner you describe. Your psychiatrist needs to know about these symptoms, and they are a bad doctor if they don't take you seriously or rely exclusively on bloodwork to ignore the symptoms. It does sound like a very difficult situation since all AAP's will likely cause similar symptoms (both EPS and blood sugar). I might try a very tranquilizing mood stabilizer to see if it would control psychotic symptoms, but IANAD.

This sounds more like hypoglycemia than high blood sugar (although both can coexist); I manage hypo attacks by having juice around to drink when I feel shaky. It takes a lot of practice and experience to keep your levels smooth.
posted by decathexis at 8:51 AM on March 12, 2013


Instead of eating three regular sized meals a day, maybe try eating five small meals a day. You would be eating the same amount of food, but it would be spread out over time. This would help your blood sugar to stay at a steady level.
posted by rakaidan at 8:58 AM on March 12, 2013


Try adding something like cheese to your breakfast and see if that helps until you can get to your doctor. Healthy fats with protein digest slower than carbs and stay with you longer. Also seconding smaller, more frequent meals. You also might try taking vitamins. I did a research paper 30 years ago on low blood sugar. At that time, extra vitamins were one of the few known, effective treatments that helped some people.
posted by Michele in California at 11:18 AM on March 12, 2013


did the OMGMUSTEAT start with your increased dose? if so, that is almost certainly the reason and i wouldn't worry too much about diabeetus. i would just ask for a new drug if possible. i have had various head drugs change my eating habits/hunger levels, and change in eating habits is a side effect of a lot of drugs.

an extra couple of days with elevated blood sugar (if that is indeed the case) isn't going to make your foot fall off. so you'll be fine until you get to your doc.

but it does sound like hypoglycemia. so what you should be doing is eating MORE to avoid the shakes and therefore the binges. it takes a lot of experimentation to figure it out.
posted by misanthropicsarah at 12:18 PM on March 12, 2013


« Older I'm going to be a proud first-...   |  I use Chrome at work, and usua... Newer »
This thread is closed to new comments.